Mississippi, 2007

Damaging Winds in Mississippi, August 23 to 24, 2007

August 23 to 24, 2007 · NWS JAN · 2 events in 2 counties and zones

Scattered thunderstorms develop during the afternoon hours across the region. A few of these storms became severe and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered thunderstorms develop during the afternoon hours across the region. A few of these storms became severe and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 23, 2:34 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 23, 2:34 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CDT THU AUG 23 2007

.DISCUSSION...TONIGHT THROUGH FRIDAY NIGHT...WITH HIGH PRESSURE
ALOFT CENTERED ALMOST DIRECTLY OVER THE REGION...ANOTHER HOT DAY IS
BEING OBSERVED ACROSS THE FORECAST AREA TODAY AS HIGHS THIS
AFTERNOON WERE TOPPING OUT AROUND THE CENTURY MARK.  TO THE EAST OF
THE AREA...WHERE A MORE MOIST AIRMASS EXISTS...A WEAKENING MCS IS
PUSHING WEST SOUTHWEST ACROSS THE NORTHWEST FLORIDA PANHANDLE AND
SOUTHEASTERN ALABAMA.  A DIFFERENTIAL HEATING BOUNDARY RUNNING NORTH
TO SOUTH ACROSS CENTRAL ALABAMA AND INTO SOUTHWEST ALABAMA HAS
INITIATED SOME CONVECTION ACROSS CENTRAL ALABAMA THIS AFTERNOON.
SOME ISOLATED CONVECTION HAS ALSO BEGUN TO DEVELOP OVER MY EASTERN
ZONES THIS AFTERNOON.  AS A RESULT...ILL MAINTAIN AT LEAST SOME
ISOLATED POPS IN THIS AREA AS WELL AS IN THE SOUTHEAST THROUGH THE
EVENING.

AGAIN LOOKING AT THE FLOW AROUND THIS UPPER RIDGE THATS CURRENTLY
OVER US...THIS AIRMASS ALONG WITH THE DECAYING CONVECTIVE COMPLEX IS
PROGGED TO SHIFT TO THE WEST TOWARDS THE SOUTHEASTERN PORTION OF THE
FORECAST AREA TONIGHT.  THIS COULD BRING AN ISOLATED SHOWER TO THE
SOUTHEAST LATE TONIGHT...BUT THE MAJORITY OF THE AREA WILL REMAIN
DRY.  THIS WILL ALSO BRING AN INCREASE IN MOISTURE TO THE AREA ALONG
WITH SOME INCREASED CLOUD COVER TONIGHT WHICH COULD PLAY A ROLE IN
KEEPING TEMPERATURES UP A BIT...MAINLY IN THE SOUTHEAST.

FOR FRIDAY...WHILE THE UPPER RIDGE WILL REMAIN IN CONTROL OF THE
WEATHER OVER THE FORECAST AREA...IT WILL BEGIN TO SLOWLY BREAKDOWN
THROUGH THE DAY.  WITH A SLIGHT INCREASE IN MOISTURE EXPECTED
...PRECIPITABLE H2O VALUES CLIMB UP AROUND 1.75 INCHES...HIGH
TEMPERATURES FRIDAY SHOULDNT BE ABLE TO ACHIEVE WHAT THEY HAVE
BEEN ABLE TO THE PAST COUPLE OF DAYS.  NONE THE LESS...ITLL STILL
REMAIN PRETTY TOASTY OUTSIDE AS HIGHS SHOULD STILL CLIMB INTO THE
MID AND UPPER 90S WITH A FEW LOCATIONS...MAINLY IN THE
DELTA...REACHING 100. /19/

SATURDAY THROUGH NEXT THURSDAY...DID NOT MAKE ANY REAL ADJUSTMENTS
BEYOND SATURDAY. STILL LOOKS LIKE A BOUNDARY WILL MOVE INTO THE AREA
SATURDAY AFTERNOON. IN ADDITION OUTFLOW FROM THE EASTWARD MOVING
COMPLEXES EXPECTED TO DEVELOP ACROSS THE SOUTHEAST STATES OVER THE
NEXT DAY OR TWO...MAY PUSH SOME OUTFLOW BOUNDARIES INTO THE EASTERN
ZONES. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...SO LEFT
SMALL RAIN CHANCES IN FOR THE EAST. LATEST GUIDANCE BACKED OFF ON
RAIN FOR SUNDAY...BUT IT LOOKS LIKE THE APPROACHING COLD FRONT WILL
SLOWLY MOVE SOUTH ACROSS THE AREA ON SATURDAY. WINDS SHIFT FOR MUCH
OF THE AREA BY SUNDAY AFTERNOON...ALTHOUGH THE MODEL SUGGESTS THE
BOUNDARY MAY WASH OUT. BOTH THE GFS AND NAM SHOW CONVECTION BREAKING
OUT ACROSS AREAS SOUTH OF INTERSTATE 20 BY SUNDAY AFTERNOON...SO
DECIDED TO MAINTAIN PREVIOUS FORECAST. BOUNDARY SHOULD BRING SOME
SLIGHTLY DRIER AIR INTO THE NORTH...BUT NOT REALLY LOOKING FOR ANY
REAL RELIEF FROM THE HEAT. THE AREA SHOULD REMAIN IN THE MID TO
UPPER 90S THROUGH THE PERIOD. THE RIDGE SHIFTS OFF TO THE EAST EARLY
NEXT WEEK...WHICH ALLOWS THE BOUNDARY TO RETURN MOIST AIR INTO THE
AREA THROUGH MID WEEK...MAINLY SOUTH OF INTERSTATE 20. SLIGHT/CHANCE
POPS LOOK GOOD THROUGH THE WEEK FOR THE SOUTHERN PORTIONS OF THE
AREA...NOT SURE HOW FAR NORTH THE ACTIVITY WILL MOVE. HOWEVER
ANOTHER BOUNDARY DROPS INTO THE AREA AROUND THURSDAY AND MAY BRING
SOME MUCH NEEDED RAIN TO THE NORTH. ALTHOUGH BEYOND THE PERIOD...THE
GFS SHOWS THE BOUNDARY SINKING SOUTH TOWARD THE COAST AND HIGH
PRESSURE PUSHES MORE DRY AIR INTO THE REGION FOR NEXT WEEKEND.
OVERALL NO BIG CHANGES TO THE FORECAST. /07/

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT ALL TAF SITES
OVER THE NEXT 24 HOURS. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  98  73  96 /   9   4   6  13
MERIDIAN      72  96  71  95 /  16   2  12  19
VICKSBURG     71  98  71  97 /   6   4   5  12
HATTIESBURG   74  95  73  95 /  33  10   6  20
NATCHEZ       71  94  72  93 /   9   9   5  12
GREENVILLE    71 101  73  98 /   4   4   5  12
GREENWOOD     71  99  72  97 /   4   4   5  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR MSZ018-019-025>039.

LA...NONE.
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ARZ074-075.

&&

19/07
Hazardous weather outlook, Aug 23, 3:11 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT THU AUG 23 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
242115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
411 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
MAINLY EAST AND SOUTHEAST PORTIONS OF THE OUTLOOK AREA LATE THIS
AFTERNOON.  WITH TEMPERATURES PEAKING AROUND THE 100 DEGREE MARK THIS
AFTERNOON IN AN ALREADY MODERATELY MOIST AND UNSTABLE
AIRMASS...ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS EAST AND
SOUTHEAST MISSISSIPPI. WITH MUCH COOLER TEMPERATURES ALOFT...SOME OF
THESE STORMS COULD BECOME STRONG TO POSSIBLY SEVERE PRODUCING STRONG
TO DAMAGING WINDS. AREAS MAINLY ALONG AND EAST OF A MACON TO NEWTON
TO COLUMBIA LINE WILL SEE THE BEST CHANCE OF EXPERIENCING ANY STRONG
TO SEVERE STORMS.

ALSO...HOT CONDITIONS ARE EXPECTED TO CONTINUE INTO FRIDAY AS HIGH
PRESSURE REMAINS FIRMLY IN CONTROL OF OUR WEATHER. AFTERNOON HIGHS
WILL AGAIN APPROACH 100 DEGREES FOR MANY LOCATIONS...WITH HEAT INDEX
VALUES APPROACHING 105 DEGREES IN SOME LOCATIONS...ESPECIALLY IN THE
DELTA REGION. PERSONS SHOULD CONTINUE TO TAKE NECESSARY PRECAUTIONS
WHEN MAKING PLANS FOR OUTDOOR ACTIVITIES ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

19

In the hours before

Special weather statement, Aug 23, 2:37 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
337 PM CDT THU AUG 23 2007

MSZ039-046-232105-
KEMPER MS-NOXUBEE MS-
337 PM CDT THU AUG 23 2007

...GUSTY THUNDERSTORMS OVER SOUTHERN NOXUBEE AND NORTHERN KEMPER
COUNTIES...

TWO DEVELOPING THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH WINDS
WERE LOCATED NEAR GHOLSON AT 337 PM CDT. THE STORMS WERE NEARLY
STATIONARY.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
ACTIVITY.

PEOPLE IN KEMPER AND NOXUBEE COUNTIES...INCLUDING THE CITY OF
PRESTON...SHOULD MONITOR THESE STORMS CLOSELY.

BYB
Special weather statement, Aug 23, 4:44 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
544 PM CDT THU AUG 23 2007

MSZ058-232315-
CLARKE MS-
544 PM CDT THU AUG 23 2007

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 8 MILES NORTHEAST OF CRANDALL AT 544
PM CDT...MOVING SOUTHWEST AT 15 MPH.

ALTHOUGH THIS STORM IS STILL IN ALABAMA...IT WILL SLOWLY MOVE INTO
EASTERN CLARKE COUNTY MISSISSIPPI THROUGH 630 PM.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EASTERN CLARKE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CME

The radar

The Columbus AFB radar (KGWX), 104 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winston

When
August 23, 5:05 PM CST
Where
Winston County, 3 mi NE of Louisville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.161, -89.013

Porch supports to a house were blown down along with some fascia pulled off the eve of the same house. Several large limbs were also blown down in the area.

Thunderstorm Wind, Smith

When
August 24, 6:25 PM CST
Where
Smith County, 4 mi E of Pineville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.130, -89.332

A power line was blown down just east of Pineville along Highway 534.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53458, 53459.